Feeling sick all day, possible drug/alcohol interactions?

I've been on 3.75mg bisprolol and 5mg warfarin for several months now and I suffer from anxiety too so have diazepam as and when needed.

Anyway I had an unsuccessful Cardioversion last Friday and so have started 200mg Amiodarone 3 times a day from last Tuesday.

I went to my Dads for dinner last night and had more than a couple of glasses of red wine - today though I have felt nauseated all day! Before I started the Amiodarone I have had the occasional drink at weekends with no ill effects - could it be the Amiodarone & alcohol don't mix? I did Google it before even considering drinking but couldn't find any info.

Anyone else on here felt similar effects?

Last edited by

15 Replies

oldestnewest
  • Think I have found the answer to my own question here:

    patient.co.uk/medicine/Amio...

    Drinking alcohol can increase the likelihood of side effects - I did a really good search of the internet before even considering having a drink too... I guess lack of warnings regarding adverse side effects doesn't mean there won't be any! Lesson learnt - the hard way :-(

  • You might get away with a glass of wine or two but otherwise...trouble. Doesn't the alcohol affect the AF. ? I mean to be given amioderone means there is a problem...

  • Excessive alcohol consumption has made my AF worse, but normally it's if I drink for several evenings on the trot rather than the quantity - I don't drink very often these days anyway.

    I have been given Amiodarone so that when I go for my next Cardioversion, under general anaesthetic, it will be more likely to work - that's what I was told it was for anyway.

  • Why don't you stop taking the alcohol to find out?

  • I certainly plan to now.

  • On my instruction leaflet for Amiodarone it says:

    'Limit the amount of alcohol you drink, while taking this medicine. This is because drinking alcohol while taking this medicine will increase the chance of you having problems with your liver. Talk to your doctor or pharmacist about the amount of alcohol you can drink'.

    I take Amiodarone and would never have more than a very small amount of alcohol (1 glass of wine). It increases the potency of tablets and you are in the early days of loading this medication into your body and taking quite a hefty dose right now.

    Please from now on, until you start to decrease your dose down to one tablet per day - no alcohol! Then for as long as you are taking it afterwards, only a small amount.

    Hope you soon feel better

  • I didn't get an instruction leaflet, in fact I was so out of it (medicated) when I was given the Amiodarone that I remember very little instruction at all.

    I'm staying away from any alcohol until I've had my next Cardioversion now anyway.

    I have to say that I'm really disappointed in the treatment I received at the hospital who's care I'm under and I'm seriously considering asking to be transferred!

  • Hi joebob

    Sorry to hear about your unsuccessful CV, and fully understand going onto amiodarone is one heck of a change of circumstances.

    And then really worried to hear that you have not been counselled or informed about the drug prior to prescription, it's a really powerful drug which is undoubtably effective, but has multiple potential side effects, some of which are very serious and you should have had a fairly lengthy introduction to the drug and been told what to watch out for and be careful of.

    Honestly if I were you I would ring the hospital up and ask them to arrange an appointment with one of the arrythmia nurses or even a registrar from the team tell them you have been prescribed amiodarone but not counselled or informed about what to look for and ask them to take the time to go through the potential challenges with you.

    But let's trust that it bring you back into NSR, fingers crossed

    Be well

    Ian

  • Thanks.

    It's not just the lack of information abot the meds why I'm considering being transferred though.

    I found the whole experience of going through cardioversion quite disturbing and traumatic with Walsgrave Hospital (who's care I'm currently under). I was dealt with by a junior doctor and my bed was on a ward just outside the room where she was performing the cardioversions. She left the door open for the three patients who went before me so I could hear everything that went on, including screams!

    When I went in she was saying there was a problem with my ECG reading and she looked quite concerned and asked me if I was experiencing any chest pain (which I was but purely due to anxiety - I get it quite regular and have done for the past ten years) she then called for a more senior consultant who then pointed out to her that she was taking the reading from the actual defib paddles and that I hadn't been hooked up to an ECG machine!!!

    I have completely lost faith in Walsgrave Hospital, but Glenfield Hospital is only about 10 miles away from where I live and I understand they are considered to be one of the best cardio hospitals in the country.

  • Good luck joebob

    But if you are going to change consider Papworth, not that far from you and without doubt in the top very few specialist care hospitals (alongside Harefield/Royal Brompton)

    Wait for the screams, lot of people will disagree with me I am sure, but note I said specialist and both of those are specialist cardiothoracic hospitals, not merely units.

    Be well

    Ian

  • Does your hospital perform cardioversions without a general anaesthetic?

  • Yes they do and I went in last Friday for my first go.

    They had to give me 45mg of Midazolam and 2.5mg of Diamorphone to sedate me though (I undertsnad the ususal dose is 8mg Midazolam!). They gave me two zaps butthen decided against a third as I was still not sedated enough - guess I have a tolerance to that stuff!!!

    I clearly recall feeling sleepy and then fully feeling the shock when it was delivered, which woke we right up again I can tell you.

    I didn't fully come around from the sedation until about 7pm the following day though as I clearly remembering just suddenly feeling refreshed, like I just woke up.

  • I had two under sedation only when I had my 2nd Ablation last year. My 3 others were all carried out at my local hospital under general anaesthetic - far better. Glad you at least woke up, eventually, feeling refreshed. After the initial high starter dose of Amiodarone I generally feel fine. This is my third session taking it.

  • A lite bit off topic but @Jobob can I ask if you take diazepam when you have an AF episode do you find it helps reduce the length / strength of your episode? If been prescribed depas (similar to diazepam) to take with 1.25mg of bisoprolol when I have an episode. 50% of the time it seems to work, I go to sleep and wake up in NSR.

  • No the Diazepam is purely to help me deal with stress/anxiety. It doesn' help control AF episodes other than how worried or anxious I get about them.

You may also like...